EconPapers    
Economics at your fingertips  
 

The single-peaked domain revisited: A simple global characterization

Clemens Puppe ()

Journal of Economic Theory, 2018, vol. 176, issue C, 55-80

Abstract: It is proved that, among all restricted preference domains that guarantee consistency (i.e. transitivity) of pairwise majority voting, the single-peaked domain is the only minimally rich and connected domain that contains two completely reversed strict preference orders. It is argued that this result explains the predominant role of single-peakedness as a domain restriction in models of political economy and elsewhere. The main result has a number of corollaries, among them a dual characterization of the single-dipped domain; it also implies that a single-crossing (‘order-restricted’) domain can be minimally rich only if it is a subdomain of a single-peaked domain. The conclusions are robust as the results apply both to domains of strict and of weak preference orders, respectively.

Keywords: Social choice; Restricted domains; Condorcet domains; Single-peakedness; Majority voting; Single-crossing property (search for similar items in EconPapers)
JEL-codes: D71 C72 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118300863
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Single-Peaked Domain Revisited: A Simple Global Characterization (2017) Downloads
Working Paper: The single-peaked domain revisited: A simple global characterization (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:176:y:2018:i:c:p:55-80

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-03
Handle: RePEc:eee:jetheo:v:176:y:2018:i:c:p:55-80